Alert archive / Alabama / Red Flag Warnings in 2024

Red Flag Warning 2, NWS Birmingham, AL

April 4, 202438 counties in Alabama

NWS Birmingham, AL issued this red flag warning at Apr 4, 2024, 4:10 AM CDT for 38 counties in Alabama. It took effect at Apr 4, 2024, 12:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 4, 2024, 4:10 AM CDT (09:10 UTC)
In effect from
Apr 4, 2024, 12:00 PM CDT
Expired
Apr 4, 2024, 7:00 PM CDT
In force
7 hr
Issued by
NWS Birmingham, AL
All 38 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL

The radar

The Birmingham radar (KBMX), 25 km from the middle of the area, began a volume at 09:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 9.2 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2024-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2024-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2588 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
-36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

165 
WWUS84 KBMX 040910
RFWBMX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Birmingham AL
410 AM CDT Thu Apr 4 2024

...RED FLAG WARNING IN EFFECT THIS AFTERNOON AND EARLY EVENING...


ALZ011>013-015-017>050-050000-
/O.NEW.KBMX.FW.W.0002.240404T1700Z-240405T0000Z/
Marion-Lamar-Fayette-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-
Tallapoosa-Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-
Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour-
410 AM CDT Thu Apr 4 2024

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING FOR CENTRAL ALABAMA...

* WINDS...West 15 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 24 percent.

* IMPACTS...The combination of a dry air mass and windy 
  conditions will result in critical fire weather conditions. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Apr 4, 3:38 AM CDT, 32 minutes earlier.

Area forecast discussion, Apr 4, 3:38 AM CDT, 32 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
338 AM CDT Thu Apr 4 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Today through Friday)
Issued at 336 AM CDT THU APR 4 2024

A vertically stacked low spinning over the Midwest will rotate
toward the Atlantic Coast today and tonight, then northeastward
through New England Friday. This will keep Central Alabama within
westerly to northwesterly flow pattern, allowing cooler and drier
air to advect southward. For today, weak cool to neutral advection
will keep temperatures in the 60s. Some moisture associated with
a shortwave rotating around the stacked low will allow for some
clouds across the northeast. Otherwise, mostly clear skies and
breezy winds are expected. Wind gusts of 25-30mph are possible.

Winds relax tonight as surface high pressure builds southward
through the Mississippi River Valley. Lows will fall into the mid
30s to lower 40s. Patchy frost development will depend on whether
winds diminish to 4-6kts, and will hold off on frost headlines
for now. Another sunny day is expected Friday, with highs in the
60s.

14

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 336 AM CDT THU APR 4 2024

Another chilly morning is expected on Saturday as an amplified ridge
builds eastward across the region. Our cooler locations in the
north/northeast will be close to the freezing mark, and frost
development appears probable in those areas, but temperatures will
rebound into the mid 60s to lower 70s by the afternoon. This will
hopefully be the last frost of the season. Temperatures will begin
to trend warmer early next week as the ridge moves east of the area
and southwesterly low-level flow returns. Meanwhile, a deep, closed
low will rotate from the Central Plains towards the Great Lakes
region during the Sunday through Wednesday timeframe. This will
evolve into a couple of opportunities for showers and storms through
midweek.

As the low lifts towards the northeast, a frail cold front will
drift across the Lower MS River Valley bringing a decaying line of
showers and a few thunderstorms into northwestern portions of the
area late Sunday night into Monday morning. A strong presence of
high pressure will be centered just off the east coast of Florida
which will cause the northeast to southwest oriented frontal
boundary to meander across the Tennessee Valley, and highest rain
chances look to focus across the northwestern half of the area.
Unfortunately, this doesn't bode well for those planning to watch
the eclipse. A series of shortwaves, embedded in the ridge to our
east, will bring increased moisture and continued rain chances as
they pass across the area Tuesday through Wednesday. Models suggest
a more organized low-level system may affect the area by midweek,
but there's still much model discontinuity with the timing. Highs
will be in the 70s to lower 80s during this time with cool
conditions overnight.

86/Martin

&&

.AVIATION...
(06Z TAFS)
Issued at 1230 AM CDT THU APR 4 2024

VFR conditions expected through the forecast period with gusty
WNW winds during the day Thursday. Overnight, speeds will vary
from 4 to 8kts. Wind speeds increase to 9-15kts by mid morning,
with gusts up to 28kts. Wind speeds diminish Thursday evening.

14

&&

.FIRE WEATHER...

A drier and cooler airmass settles across the area through the end
of the week. For today, WNW 20ft winds at 12-16mph are expected with
surface wind gusts up to 30mph. Minimum RH values will fall into the
20 to 30 percent range this afternoon. Given the low RH values and
gusty winds, a Red Flag Warning will be issued for all Central
Alabama for this afternoon.

Tonight, RH values recover to above 80 percent for most of the area,
with 20ft winds diminishing to less than 6mph. For Friday and
Saturday, minimum RH values fall into the 25 to 35 percent range,
but 20ft winds will be at or less than 10mph. Rain chances return to
the northwest Sunday afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     61  34  62  32 /   0   0   0   0
Anniston    63  36  63  35 /   0   0   0   0
Birmingham  64  37  65  38 /   0   0   0   0
Tuscaloosa  67  39  68  40 /   0   0   0   0
Calera      64  38  65  39 /   0   0   0   0
Auburn      64  41  64  41 /   0   0   0   0
Montgomery  67  38  69  40 /   0   0   0   0
Troy        68  43  69  40 /   0   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon today to 7 PM CDT this evening for
the following counties: Autauga-Barbour-Bibb-Blount-Bullock-
Calhoun-Chambers-Cherokee-Chilton-Clay-Cleburne-Coosa-Dallas-
Elmore-Etowah-Fayette-Greene-Hale-Jefferson-Lamar-Lee-Lowndes-
Macon-Marengo-Marion-Montgomery-Perry-Pickens-Pike-Randolph-
Russell-Shelby-St. Clair-Sumter-Talladega-Tallapoosa-Tuscaloosa-
Walker.

&&

SHORT TERM...14
LONG TERM....86/Martin
AVIATION...14
Hazardous weather outlook, Apr 4, 4:01 AM CDT, 9 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
401 AM CDT Thu Apr 4 2024

ALZ011>015-017>050-051215-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
401 AM CDT Thu Apr 4 2024

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

Nearby

Red Flag Warnings in Alabama, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.